Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 8, NWS Charleston, WV

March 28, 2024Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Mar 28, 2024, 2:31 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 29, 2024, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:31 PM EDT (18:31 UTC)
In effect from
Mar 29, 2024, 4:00 AM EDT
Expired
Mar 29, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS71 KRLX 281831
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
231 PM EDT Thu Mar 28 2024

WVZ523-526-290545-
/O.NEW.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
231 PM EDT Thu Mar 28 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 4 AM to 8 PM EDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ARJ
4 follow-up statements
344 
WWUS71 KRLX 290513
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
113 AM EDT Fri Mar 29 2024

WVZ524-291400-
/O.EXA.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/
Southeast Pocahontas-
Including the cities of Marlinton
113 AM EDT Fri Mar 29 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeast Pocahontas County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WVZ523-526-291400-
/O.CON.KRLX.WI.Y.0008.240329T0800Z-240330T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
113 AM EDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MEK
183 
WWUS71 KRLX 291334
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
934 AM EDT Fri Mar 29 2024

WVZ523-524-526-292200-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Harman, Marlinton, and Snowshoe
934 AM EDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northwest Pocahontas, Southeast Pocahontas, and Southeast 
  Randolph Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ARJ
241 
WWUS71 KRLX 292157
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
557 PM EDT Fri Mar 29 2024

WVZ523-524-526-300000-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Harman, Snowshoe, and Marlinton
557 PM EDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northwest Pocahontas, Southeast Pocahontas, and Southeast 
  Randolph Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

FMK
962 
WWUS71 KRLX 292356
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
756 PM EDT Fri Mar 29 2024

WVZ523-524-526-300100-
/O.EXP.KRLX.WI.Y.0008.000000T0000Z-240330T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Harman, Snowshoe, and Marlinton
756 PM EDT Fri Mar 29 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Some gusty winds may continue the rest of this evening, but the 
potential for damaging wind gusts has diminished across the Advisory 
area.

$$

FMK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:19 PM EDT, 12 minutes earlier.

Area forecast discussion, Mar 28, 2:19 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
219 PM EDT Thu Mar 28 2024

.SYNOPSIS...
High pressure prevails today. Mid level disturbance brings rain
across the north, switching to upslope snow across the northeast
mountains tonight into Friday morning. Dry but windy Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1120 AM Thursday...

Few low level diurnal cu clouds developed late this morning.
Expect afternoon clouds to dissipate around sunset. Previous
forecast remains on track.

As of 705 AM Thursday...

The forecast is on track.

As of 245 AM Thursday...

A dry day is on tap today with high pressure nearby to the
southwest. There is enough low level moisture in place, though,
for stratocumulus in cold advection upslope flow ahead of the
high, mainly in and near the mountains. Dry advection and
cessation of cold advection should allow these clouds to break
up later this morning, mainly after sunrise.

In the meantime, high clouds associated with a southern stream low
pressure system along the east coast will move east, out of the
area this afternoon, as the low moves offshore.

As the mid-upper level short wave trough associated with the
coastal low moves south of the area today, and then offshore
tonight, a northern stream mid-upper level short wave trough
crosses the forecast area late this afternoon into tonight.
This will be followed by warm advection in what becomes fast,
deep layer west to northwest flow once the short wave passes
tonight.

The warm advection will re-introduce stratocu across northern
portions of the area overnight tonight, and even rain and snow
showers in the northern and central mountains with cloud top
temperatures around -12C up around h7. There could even be rain
showers or sprinkles out across the northern lowlands before
dawn Friday.

The surface pressure gradient will increase across southern
portions of the area tonight, but the height gradient aloft will
tighten up throughout the area. This could lead to wind gusts
approaching 40 mph across the highest ridges toward dawn Friday.

Central guidance temperatures appeared to be on or close, with
highs a little below normal today, and lows near normal
tonight. With the return of dry weather, RH values drop into the
20s this afternoon, amid a bit of a breeze and drying fuels,
which lowered toward 10 percent Wednesday, before rising well
into the teens overnight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 217 PM Thursday...

Key Point:

* Swath of moderate rain along a stalling frontal boundary may yield
  isolated high water issues by Sunday

At the outset of the short term period surface high pressure will
reside over the Deep South/Eastern Gulf of Mexico with a relatively
weak area of low pressure emerging from the Northern Rockies. A warm
front associated with the latter feature will slowly drift north
overnight Friday, exiting the forecast area to the north during the
day on Saturday. Some light precipitation will be possible along and
ahead of this feature late Friday night into Saturday. Forecast
profiles are a little on the iffy side for weak elevated convection
in the warm sector during the day Saturday with some question as to
reaching saturation at the base of the elevated mixed layer and
allowing for conditional instability release. Given the spread in
solutions will defer to central guidance chance/likely PoPs,
although these could decrease some over the next couple days as
solutions converge. The weak surface low then washes out Saturday
night leaving the remnants of its cold frontal boundary as a
stationary front draped west to east across the region with some
additional chances for light rain, but more importantly setting up a
baroclinic battle zone to be worked across by a pair of systems
Monday and Tuesday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 217 PM Thursday...

Key Points:

* Stalled frontal boundary brings increasing high water concerns
  Monday into Tuesday

* Strong to severe thunderstorms possible Tuesday afternoon

* Light mountain snow possible Wednesday night into Thursday

As mentioned in the short term discussion, a stalled frontal
boundary will bisect the region from west to east at the outset of
the long term period. Troughing diving down the Pacific Coast,
making a left turn at Albuquerque with lee cyclogenesis in the lee
of the Southern/Central Rockies. Deep southwesterly flow in advance
of this feature will open the taps of Gulf Moisture with a stream of
1.25 to 1.5 inch precipitable water values stretching from South
Texas to the Middle Ohio Valley by Monday morning. Broad ascent
aloft from both the right rear and left front quadrants of the
northern/southern stream will work over this plume of enhanced
moisture much of the day Monday yielding between one half and one
inch of rain across much of the area. This initial rainfall could
cause some of the more sensitive waterways to rise above bankfull,
but more importantly will precondition soils to be more sensitive to
subsequent precipitation Tuesday.

Model solutions still display a decent spread regarding eventual
evolution of the aforementioned lee cyclogenesis Tuesday into
Tuesday night but clustering solutions would suggest a warm front
lifting toward during the day coupled with a shared energy area
between the northern and southern stream providing forcing for
ascent along the front and in the open warm sector during the day.
Mid-level lapse rates in the warm sector aren't currently progged to
be overly impressive, generally 6.5C/km or so, but the
aforementioned abundance of moisture should still yield a decent
amount of conditional instability in the presence of a reasonably
strong kinematics. Contingent on timing, this could yield some
chance for all severe modes Tuesday afternoon. As previously alluded
to, antecedent wet conditions could also yield some high water
issues with any swaths of heavier rainfall (likely along the warm
front). Cold frontal passage is then expected Tuesday night ushering
higher column moisture values out to the east through Wednesday
morning.

Additional chances for precipitation arrive Wednesday afternoon as
northern stream energy crosses the Upper Great Lakes. Across the
lower elevations could see rain transitioning to some light non-
accumulating snow Wednesday night. In the mountains, some light snow
accumulations would be possible Wednesday night, mainly on grassy
surfaces given antecedent warm ground conditions.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 203 PM Thursday...

Widespread VFR conditions to prevail for most sites through the
period. The exception will be CKB, EKN, and BKW where light
rain/snow showers will be possible during the overnight hours.
However, expect brief periods of MVFR over these sites with
possible IFR under snow showers. Conditions will return to VFR
Friday morning.

Northwest surface flow will become gusty tonight especially
across the higher elevations. This will again preclude any
nocturnal fog development. Light to gentle winds aloft this
afternoon and evening become moderate to strong tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of rain/snow reaching the northeast
terminals may vary from forecast. Winds will vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR conditions expected at this time.

&&

.FIRE WEATHER...
As of 245 AM Thursday...

Building high pressure will bring a mainly dry finish to the work
week amid near seasonable temperatures. Relative humidity values
lower into the 25-30 percent range across the lowlands and 25 to
45 percent range across the mountains this afternoon, but under
a generally light breeze as fuels continue to dry. Fuel
moisture lowered toward 10 percent Wednesday, before rising well
into the teens overnight. The NFDRS fuel moisture forecast for
today is up around 10 percent for the lowlands and in the teens
in the mountains.

Friday afternoon will be on the breezy side amid relative
humidity values in the 30-40% range. The chance for showers
returns this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...TRM/ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ

FIRE WEATHER...
Hazardous weather outlook, Mar 28, 3:55 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Thu Mar 28 2024

WVZ523-526-290800-
Northwest Pocahontas-Southeast Randolph-
355 AM EDT Thu Mar 28 2024

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong wind gusts above 40 mph are expected Friday into Saturday.
Issuance of a Wind Advisory could be possible in the future.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-290800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
355 AM EDT Thu Mar 28 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 9:39 AM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
939 AM EDT Thu Mar 28 2024

WVZ005>011-013>020-024>034-039-040-515>526-290100-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Kenova, Ceredo, Wayne, Huntington,
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg,
Vienna, St. Marys, Belmont, Paden City, Sistersville,
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, West Union, Williamson,
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway,
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton,
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon,
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
939 AM EDT Thu Mar 28 2024

...INCREASED FIRE DANGER THIS AFTERNOON AND EVENING...

A combination of dry vegetation, relative humidity lowering into
the upper 20s, and winds gusting between 10 to 20 mph will result
in increased danger of fire start and spread this afternoon and
evening.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

West Virginia law prohibits burning in the spring from 7 AM to
5 PM...March 1st through May 31st. Overnight burning is highly
discouraged at this time due to the risk of holdover embers
heading into today.

VAZ003-004-290100-
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
939 AM EDT Thu Mar 28 2024

...INCREASED FIRE DANGER THIS AFTERNOON AND EVENING...

A combination of dry vegetation, relative humidity lowering into the
mid 20s, and winds gusting between 15 to 20 mph will increase the
danger of fire start and spread this afternoon and evening.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Virginia law prohibits burning in the spring from midnight to
4 PM...February 15th through April 30th. Evening burning is
highly discouraged at this time due to the risk of holdover embers
heading into today.

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.